Ibuprofen, Paracetamol and Co Codamol

Ibuprofen, paracetamol and cocodamol are all forms of medication that offer relief from pain. They’re more commonly referred to as painkillers, and each one is best to use for certain types of pain as well different severities of pain.

When choosing medication it can be difficult to know which one will work best or whether you can combine painkillers. We’ve created a guide to help you decide which over the counter medication is best for you, and whether you can use different types of painkillers together.

What is paracetamol used for?

Paracetamol is a common household medicine that is taken to treat pain, such as headaches, toothache, period pains, colds and sore throats. Paracetamol can also be used to reduce a fever and bring down high temperatures. Paracetamol works by blocking chemical messengers sent to our brains that tell the brain that we are in pain.

For adults the typical paracetamol dosage is one or two 500mg tablets every 4 to 6 hours, however always read the packaging and patient information leaflet. It’s important that you never take double doses of paracetamol or exceed the daily limit, as this can lead to serious side effects as well as an overdose. Paracetamol is also recommended as a safe form of pain relief to use if you are pregnant, whereas ibuprofen is not recommended for use in pregnancy.

What is ibuprofen good for?

Ibuprofen is a painkiller that you can buy over the counter in your local pharmacy or supermarket, and you don’t need a prescription from your doctor for this medication. Ibuprofen belongs to the group of pain killers called NSAIDs (non-steroidal anti-inflammatory drugs). After taking ibuprofen tablets or capsules you should start to feel better after 20 to 30 minutes, however if you are using ibuprofen gel this can take up to two days of usage to start working.

Ibuprofen works by reducing the hormones in our bodies that cause pain and swelling. Ibuprofen can be used to treat mild to moderate pain, whether you have a migraine, toothache or period cramps. It’s also useful for reducing a high temperature when you have a fever caused by flu. As well as treating pain, ibuprofen can reduce inflammation and swelling caused by conditions that affect your joints like arthritis, or sprains caused by sports injuries.

For adults the typical Ibuprofen dosage is one to two 200mg tablets every four to six hours, however it’s important that you do no take more than six 200mg tablets in a day (24 hours).

What is co-codamol used for?

Co coamol is a combination of two different painkillers, paracetamol and codeine. Co codamol is usually taken when other painkillers such as ibuprofen, paracetamol or aspirin haven’t worked. It is used to treat pains and aches such as headaches, migraines, toothaches and muscular pains.

The drug is available in three strengths, each of these contain 500mg of paracetamol. The lowest strength can be bought in your local pharmacy; however a GP will need to prescribe the higher strength to you.

Taking too much co codamol can be harmful so it is important that you take the right dosage and do not increase your dose. It can also be addictive so it is important that is only taken for three days, or as suggested by your doctor or Pharmacist. For dosage information always read the packaging and included patient leaflet, one of our expert Pharmacist or your doctor will also be able to offer advice.

Can you take paracetamol with ibuprofen?

Taking paracetamol and ibuprofen together is safe to do if you are over the age of 16. However children should not be given these medicines together unless you have been told to do so by a healthcare practitioner. You’ll also need to read the packaging and included patient leaflets carefully to make sure that you are having the right dosages. Your Pharmacist will also be able to offer advice, and help you make sure that you are not exceeding the recommended daily doses.

You can take ibuprofen and paracetamol at the same time or space them apart, although ibuprofen is best taken with food or after you have eaten.

Can you take ibuprofen with co codamol?

It is safe to take cocodamol with ibuprofen and aspirin, as long as you read the labels before taking these painkillers. However you should not take co-codamol with paracetamol, as it already contains a dose of paracetamol. Taking these medications together could put you at risk of a paracetamol overdose.

Sources

www.nhs.uk/conditions/ibuprofen

www.nhs.uk/common-health-questions/medicines/can-i-take-paracetamol-and-ibuprofen-together

www.nhs.uk/common-health-questions/childrens-health/can-i-give-my-child-paracetamol-and-ibuprofen-at-the-same-time

www.beta.nhs.uk/medicines/ibuprofen-for-adults

www.beta.nhs.uk/medicines/co-codamol-for-adults

www.bnfc.nice.org.uk/drug/co-codamol.html

www.nhs.uk/live-well/healthy-body/which-painkiller-to-use

www.beta.nhs.uk/medicines/aspirin-for-pain-relief

www.nhs.uk/conditions/aspirin

It is safe to take aspirin with paracetamol. However you shouldn’t take aspirin with naproxen or ibuprofen without consulting a Pharmacist or your GP first, as combining these medications may increase your risk of experiencing side effects. /p>

Ibuprofen and paracetamol work differently to ease pain, they are also recommended for different types of pain. So it isn’t really the case that one is better than the other, but more that they are each good at tackling different causes of pain. For example if you have a headache then you should use paracetamol, whereas if you have arthritis ibuprofen will be better.

You can use ibuprofen gel with ibuprofen tablets; however the gel is best for when you are experiencing pain in small areas on the body. If you regularly take ibuprofen to relive pain you may not notice any extra benefit from using gel alongside.

Ibuprofen often doesn’t mix well with other medicines and this includes ibuprofen gel that you apply to the skin, although this is rarer. Before you start applying ibuprofen to your skin, speak to a Pharmacist or your doctor about other medicines you are taking, for example ibuprofen can react with medicines for high blood pressure or other anti-inflammatory painkillers. They’ll be able to offer advice, and let you know if it is safe for you to use ibuprofen gels and tablets.